Red Spots on Hands, Fever and Sore Throat

Kenji Asked :

My son developed a fever about 2 days ago and started complaining about a sore throat. I took him to the doctor who said that it was probably just tonsillitis because he had this many times in the past. He said it could also be the start of the flu because the flu season is now starting in our country.  The fever was not very high but the doctor prescribed antibiotics and paracetamol.

It’s now 2 days after I started giving these medicines to my son and I think he is having an allergic reaction. There are red spots on his body but what I am really worried about are these red spots on the palms of his hands. They feel mushy like water pimples or something. He is not scratching them much so I assume it is not itchy but I am now wondering if it could be chickenpox or measles or something like that. His sore throat is not getting any better and I can even feel the swollen lymph nodes on the neck.

What could this be? Should I stop the antibiotics or even the paracetamol if this is an allergic reaction to the medicines? My son is 3 years old and has been quite healthy except for the usual bouts of tonsillitis and an ear infection once. He does not have asthma or eczema or any of the other problems that other kids have.


This question was posted under the Swollen Arm and Swelling of the Hand, Forearm, Fingers article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

Do not stop the medication just yet. Rather take your son to your doctor immediately and ask him for advice. While this could be an allergic reaction, childhood diseases like chicken pox and so on, the main concern here is that this is not Kawasaki’s disease. It is not a common condition but can have serious complications if left untreated. It can affect the heart muscle, valves and blood vessels similar to rheumatic fever.

Any time a child shows crusty like swollen red spots on palms of the hand, Kawasaki’s disease needs to be excluded. These spots may also occur on the body and soles of the feet. As the disease progresses to the second phase, the skin on the palms and soles start peeling. Another key feature of this disease is a swollen red tongue that is described as a “strawberry red” tongue and red eyes similar to conjunctivitis (‘pink eye’).

While Kawasaki’s disease is not as common as chickenpox and measles in children and the skin rash can often be mistaken for chickenpox, Kawasaki’s disease does have this typical rash on the palms. Unfortunately this condition is frequently missed by the practitioner in the early stages. Your doctor needs to examine your son in order to confirm or exclude this disease or make another diagnosis. It would be advisable that you take your son in to see the doctor immediately. Kawasaki’s disease is treatable but early intervention is necessary to prevent complications.

Please bear in mind that there could be other causes for these symptoms but only your doctor will be able to assist you with this.

  • Khim

    Hi, I’m a 43 year old female, and I’m having the exact symptoms. I had a fever 2 nights ago, when to the doctors and got the same meds, paracetamol (for the fever)antibiotics (Medolexin)and Prednisolone for the sore throat. The fever broke yesterday, but I noticed the red spots on both palms, and although the spots are not itchy the bigger ones are more sensitive. My sore throart hasn’t improved either, and I also thought that it come be tonsilities. Should I see the doctors again?

    Thanks for the advice.

  • Dr. Chris

    Hi Khim

    If there is no improvement by day 3, it is advisable that you go back to your doctor. The symptoms associated with a sore throat (pharyngitis or tonsillitis) will not settle overnight, but there should be significant improvement by the third day of treatment. The red spots on the hand could be related to an allergic reaction to the medication you are currently using but rather be cautious and speak to your doctor about it.

  • jessica

    I am 11 weeks pregnant and one night I had a mirgraine for about 4 hours and then got a sore throat. I took tylenol and my headache went away but in the night I had horrible vomiting and diarrhea. The next night I started getting this red pimply rash on my fingers and its very itchy and it moved to my feet and a little on my face. And today I checked my throat and its white with some red spots. This has been going on for three days. Please help me.